Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Infinite families of isomorphic nonconjugate finitely generated subgroups


Author: F. E. A. Johnson
Journal: Trans. Amer. Math. Soc. 342 (1994), 397-406
MSC: Primary 20E07
MathSciNet review: 1154542
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \langle \;,\;\rangle :L \times L \to \mathbb{Z}$ be a nondegenerate symmetric bilinear form on a finitely generated free abelian group L which splits as an orthogonal direct sum $ (L,\;\langle \;,\;\rangle ) \cong ({L_1},\;\langle \;,\;\rangle ) \bot ({L_2},\;\langle \;,\;\rangle ) \bot ({L_3},\;\langle \;,\;\rangle )$ in which $ ({L_1},\;\langle \;,\;\rangle )$ has signature (2, 1), $ ({L_2},\;\langle \;,\;\rangle )$ has signature (n, 1) with $ n \geq 2$, and $ ({L_3},\;\langle \;,\;\rangle )$ is either zero or indefinite with $ {\text{rk}}_\mathbb{Z}({L_3}) \geq 3$. We show that the integral automorphism group $ {\operatorname{Aut} _\mathbb{Z}}(L,\;\langle \;,\;\rangle )$ contains an infinite family of mutually isomorphic finitely generated subgroups $ {({\Gamma _\sigma })_{\sigma \in \Sigma }}$, no two of which are conjugate. In the simplest case, when $ {L_3} = 0$, the groups $ {\Gamma _\sigma }$ are all normal subdirect products in a product of free groups or surface groups. The result can be seen as a failure of the rigidity property for subgroups of infinite covolume within the corresponding Lie group $ {\operatorname{Aut} _\mathbb{Z}}(L{ \otimes _\mathbb{Z}}\mathbb{R},\;\langle \;,\;\rangle \otimes 1)$.


References [Enhancements On Off] (What's this?)

  • [1] Armand Borel, Density properties for certain subgroups of semi-simple groups without compact components, Ann. of Math. (2) 72 (1960), 179–188. MR 0123639
  • [2] Armand Borel, Linear algebraic groups, Notes taken by Hyman Bass, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0251042
  • [3] F. E. A. Johnson, On normal subgroups of direct products, Proc. Edinburgh Math. Soc. (2) 33 (1990), no. 2, 309–319. MR 1057758, 10.1017/S0013091500018228
  • [4] D. A. Kahzdan, On the connection between the dual space of a group and the structure of its closed subgroups, Functional Anal. Appl. 1 (1967), 63-65.
  • [5] A. Meyer, Zur Theorie der indefiniten quadratischen Formen, J. Reine Angew. Math. (1891), 125-139.
  • [6] John J. Millson, On the first Betti number of a constant negatively curved manifold, Ann. of Math. (2) 104 (1976), no. 2, 235–247. MR 0422501
  • [7] Jakob Nielsen, Die Isomorphismengruppe der freien Gruppen, Math. Ann. 91 (1924), no. 3-4, 169–209 (German). MR 1512188, 10.1007/BF01556078
  • [8] André Weil, The field of definition of a variety, Amer. J. Math. 78 (1956), 509–524. MR 0082726

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E07

Retrieve articles in all journals with MSC: 20E07


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1154542-6
Article copyright: © Copyright 1994 American Mathematical Society